Vol. 29, No. 2, 1969

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
A note on a theorem of Hill

Phillip Alan Griffith

Vol. 29 (1969), No. 2, 279–284
Abstract

Recently Hill has shown the existence of an abelian p-group with the property that each infinite subgroup can be embedded in a direct summand of the same cardinality but the group is not a direct sum of countable groups. Megibben has since observed that this phenomenon occurs in a larger class of abelian groups. In this note we show that such pathology is present in modules for a rather wide class of rings. In fact, the lack of such phenomena for a particular class of modules serves as a characterization for left perfect rings. Our results also yield some facts concerning pure injective modules.

Mathematical Subject Classification
Primary: 16.40
Milestones
Received: 29 April 1968
Published: 1 May 1969
Authors
Phillip Alan Griffith
Department of Mathematics
University of Illinois at Urbana-Champaign
1409 W. Green Street
Urbana IL 61801-2975
United States
http://www.math.uiuc.edu/People/griffith.html